>Tardive Dyskinesia in an Emergency Setting

Medical Student Clinical Pearl (RCP) – October 2019

Faith Moore

Faculty of Medicine
Dalhousie University
CC3
Class of 2021

Reviewed and Edited by Dr. David Lewis



Case

A 48-year-old female was brought to the emergency department by EMS after developing dystonia that morning, a couple hours earlier, following a restless night. The dystonia had begun affecting her arms, torso and buccal region, but eventually moved to also involve her legs. She had a history of recurrent tardive dyskinesia for the past 20 years since taking stelazine and developing tardive dystonia. She was switched to olanzopine after developing dystonia and stayed on it until two months ago. Her citalopram and clozapam dosing had been increased two weeks ago, and she had also started Gibowah extract two weeks ago. She had started Nuplazid 3 days ago.

Upon exam she was diaphoretic with no other abnormal findings other than dystonia affecting the entire body.


Tardive Dyskinesia

Pathophysiology

    • Tardive dyskinesia is a hyperkinetic movement disorder that is associated with the use of dopamine receptor-blocking medications.1 The exact mechanism is under debate, but the main hypotheses include an exaggerated response by dopamine receptors due to a chronic dopamine blockade, oxidative stress, gamma-aminobutyric acid (GABA) depletion, cholinergic deficiency, altered synaptic plasticity, neurotoxicity and defective neuroadaptive signaling. 2 The most accepted theory of the mechanism is that the chronic dopamine blockade caused by the dopamine receptor-blocking medications results in a hypersensitivity of the receptors, specifically at the basal ganglia. 1
    • The medications that are known to have the possibility to cause tardive dyskinesia include antipsychotic drugs, anticholinergic agents (ex. Procyclidine), antidepressants, antiemetics (ex. Metoclopramide), anticonvulsants, antihistamines, decongestants (ex. pseudoephedrine and phenylephrine), antimalarials, antiparkinson agents, anxiolytics, biogenic amines, mood stabilizers and stimulants.1

Who is most at risk?

    • The medications that are the most common culprits are first- and second-generation antipsychotics and metoclopramide. The incidence of tardive dyskinesia from chronic first-generation antipsychotic exposure is 5-6% 3, and is 4% for second generation antipsychotics 4. There is no prospective research on chronic metoclopramide use and the risk for tardive dyskinesia at this point and time5, but a study in the UK in 1985 showed 1 case of tardive dyskinesia for every 35 000 prescriptions6.
      • Most prominent risk factors
        • Old age5
        • Chronic exposure5
        • Patients who develop extrapyramidal symptoms while on antipsychotic drugs.7

Signs and Symptoms

      • Repetitive involuntary body movements that may involve the face, tongue, eyes, arms, torso and legs

Diagnosis

    • The Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5) classifies tardive dyskinesia as “involuntary movements (lasting at least a few weeks) generally of the tongue, lower face and jaw, and extremities (but sometimes involving the pharyngeal, diaphragmatic, or trunk muscles), developing in association with the use of a neuroleptic medication for at least a few months” and that persists for at least one month after the medication is stopped.8

Differential Diagnosis

    • Acute dyskinesia
    • Akathisia
    • Parkinsonism and tremor
    • Perioral tremor
    • Stereotypies and mannerisms
    • Spontaneous or idiopathic dyskinesias
    • Isolated dystonia
    • Primary movement disorders
    • Chorea from systemic causes 9

Key Questions for History and Physical

    • Are the movements voluntary?
    • Is there an accompanied feeling of restlessness?
      • If yes, might point towards akathisia.
    • When did these movements began?
    • What is the body distribution of the involuntary movements?
    • Are there any extrapyramidal signs and symptoms?
    • Are there any associated features?
    • Have there been any drug changes in the past few months?

 

Management in the Emergency Department

    • First line treatment of tardive dyskinesia generally begins with discontinuation of the offending drug. In the emergency department this should be done after consulting with the treating physician. These patients are often being treated for psychiatric disorder and the treatment of the psychiatric disorder must be balanced with the risk of tardive dyskinesia. It may be appropriate to switch from a first generation antipsychotic medication to a second generation antipsychotic generation medication.
    • If the symptoms of tardive dyskinesia need to be treated, like in our case with this patient, there are various drugs that can be tried.
    • Tetrabenazine is considered first line.10
      • Suggested doses of 12.5-25 mg starting daily dose with a 25-200 mg/day dose range.10
    • Other treatment options
      • Dextromethorphan11
        • In a recent case study patients took under 1mg/kg, not exceeding 42 mg/day.11
        • This was recommended by a local neurologist here at the Saint John Regional Hospital.
      • Valbenazine 12
        • Suggested dose of 40 mg UID, increasing to 80 mg UID after one week.12
      • Amantadine10
        • Suggested dose of 100 mg starting daily dose with a dose range of 100-300 mg/day 10
      • Benzodiazepines12
        • Clonazepam initiated at 0.5 mg and titrated by 0.5 mg increments every 5 days to response up to a maximum dose of 3-4 mg/day. 12
      • Diphenhydramine suggested dose of 25-50 mg IV13
      • Botulinum toxin injections12
    • Commonly used treatments lacking evidence of efficacy
      • Benztropine10

Drug Starting Dose Recommendations Dose Range
1st Line
Tetrabenazine 12.5-25 mg UID 25-200 mg UID
Other options
Dextromethorphan Under 1 mg/kg Not exceeding 42 mg UID
Valbenazine 40 mg UID Increase to 80 mg after 1 week
Amantadine 100 mg UID 100-300 mg UID
Clonazepam 0.5 mg 0.5-4.0 mg UID
Diphenhydramine 25 mg IV 25-50 mg IV
Botulinum toxin injection local injection to treat specific painful dystonia resistant to systemic therapy

 


Case Continued

The patient was given 2mg of Benztropine IV with no effect. Twenty minutes later he was then given 1mg of Ativan SL with no effect. Thirty minutes later the patient was given 150 mg Benadryl IV, and some improvement was then witnessed, the patient was allowed to sleep and was discharged approximately 5 hours after his arrival with no symptoms.


External Resources

Treatment strategies for dystonia

Diagnosis & Treatment of Dystonia


References

  1. Cornett EM, Novitch M, Kaye AD, Kata V, Kaye AM. Medication-Induced Tardive Dyskinesia: A Review and Update.Ochsner J. 2017 Summer;17(2):162-174. Review. PubMed PMID: 28638290; PubMed Central PMCID: PMC5472076.
  2. Kulkarni SK, Naidu PS. Pathophysiology and drug therapy of tardive dyskinesia: current concepts and future perspectives.Drugs Today (Barc). 2003 Jan;39(1):19-49. Review. PubMed PMID: 12669107.
  3. Glazer WM.Review of incidence studies of tardive dyskinesia associated with typical antipsychotics. J Clin Psychiatry. 2000;61 Suppl 4:15-20.  PubMed PMID: 10739326.
  4. Correll CU, Schenk EM.Tardive dyskinesia and new antipsychotics. Curr Opin Psychiatry. 2008 Mar;21(2):151-6. doi: 10.1097/YCO.0b013e3282f53132.  PubMed PMID: 18332662.
  5. Rao AS, Camilleri M.Review article: metoclopramide and tardive dyskinesia.Aliment Pharmacol Ther. 2010 Jan;31(1):11-9. doi: 10.1111/j.1365-2036.2009.04189.x.  PubMed PMID: 19886950.
  6. Bateman DN, Rawlins MD, Simpson JM.Extrapyramidal reactions with metoclopramide. Br Med J (Clin Res Ed). 1985 Oct 5;291(6500):930-2. doi: 10.1136/bmj.291.6500.930. PubMed PMID: 3929968; PubMed Central PMCID: PMC1417247
  7. Novick D, Haro JM, Bertsch J, Haddad PM.Incidence of extrapyramidal symptoms and tardive dyskinesia in schizophrenia: thirty-six-month results from the European schizophrenia outpatient health outcomes study. J Clin Psychopharmacol. 2010 Oct;30(5):531-40. doi: 10.1097/JCP.0b013e3181f14098. PubMed PMID: 20814320.
  1. American Psychiatric Association, Medication-induced movement disorders and other adverse effects of medication, Diagnostic and Statistical Manual of Mental Disorders, fifth edition, American Psychiatric Association, 2013.
  2. Tarsy D, Deik A. Tardive dyskinesia: Etiology, risk factors, clinical features, and diagnosis. In: UpToDate, Eichler A (Ed), UpToDate, Waltham, MA. (Accessed on September 9, 2019.)
  1. DynaMed [Internet]. Ipswich (MA): EBSCO Information Services. 1995 – . Record No.T113751, Tardive Dyskinesia; [updated 2018 Nov 30, cited September 9, 2019]. Available from https://www.dynamed.com/topics/dmp~AN~T113751. Registration and login required.
  1. Kim J. (2014). Dextromethorphan for Tardive Dyskinesia. International Neuropsychiatric Disease Journal. 2. 136-140. 10.9734/INDJ/2014/7970.
  2. Tarsy D, Deik A. Tardive dyskinesia: Prevention, prognosis, and treatment. In: UpToDate, Eichler A (Ed), UpToDate, Waltham, MA. (Accessed on September 9, 2019.)
  1. Buttaravoli P, Leffler SM. Chapter 1 – dystonic drug reaction. 2012:1-3. doi:https://doi.org/10.1016/B978-0-323-07909-9.00001-5 “.
Print Friendly, PDF & Email